We report a 60-year-old right-handed Japanese man who showed an isolated persistent typing impairment without aphasia, agraphia, apraxia or any other neuropsychological deficit. We coined the term ‘dystypia’ for this peculiar neuropsychological manifestation. The symptom was caused by an infarction in the left frontal lobe involving the foot of the second frontal convolution and the frontal operculum. The patient’s typing impairment was not attributable to a disturbance of the linguistic process, since he had no aphasia or agraphia. The impairment was not attributable to the impairment of the motor execution process either, since he had no apraxia. Thus, his typing impairment was deduced to be based on a disturbance of the intermediate process where the linguistic phonological information is converted into the corresponding performance. We hypothesized that there is a specific process for typing which branches from the motor programming process presented in neurolinguistic models. The foot of the left second frontal convolution and the operculum may play an important role in the manifestation of ‘dystypia’.

1.
Roeltgen DP: Agraphia; in Heilman KM, Valenstein E (eds): Clinical Neuropsychology, ed 3. New York, Oxford University Press, 1993, pp 63–89.
2.
Boyle M, Canter GJ: Neuropsychological analysis of a typewriting disturbance following cerebral damage. Brain Lang 1987;30:147–164.
3.
Kertesz A: The Western Aphasia Battery. New York, Grune & Stratton, 1982.
4.
Sugishita M: The Western Aphasia Battery (Japanese edition). Tokyo, Igakushoin, 1986.
5.
Exner S: Untersuchungen über die Lokalisation der Funktionen in der Grosshirnrinde des Menschen. Wien, Braumüller, 1881.
6.
Gordinier HC: A case of brain tumor at the base of the second frontal convolution, with autopsy: The only positive localizing symptom was agraphia uncombined with any form of aphasia. Am J Med Sci 1899;117:526–535.
7.
Aimard G, Devic M, Lebel M, Trouillas P, Boisson D: Agraphie pure (dynamique?) d’origine frontale: à propos d’une observation. Rev Neurol 1975;131:505–512.
8.
Yashima Y, Ishige K, Nakanishi S, Kumashiro H: Speech arrest and ‘pure’ agraphia (Japanese with English abstract). Brain Nerve 1980;32:1039–1045.
9.
Sato M, Yasui N, Suzuki A, Kawamura S, Sayama I, Kobayashi T: Agraphia from the frontal lesion: A case of moyamoya disease (Japanese with English abstract). Brain Nerve 1983;35:1145–1151.
10.
Tsuzuki S, Indo T: ‘Pure’ agraphia following left frontotemporal lobe infarction (Japanese with English abstract). Shinkeinaika 1986;25:160–165.
11.
Rapcsak SZ, Artur SA, Rubens AB: Lexical agraphia from focal lesion of the left precentral gyrus. Neurology 1988;38:1119–1123.
12.
Hodges J: Pure apraxic agraphia with recovery after drainage of a left frontal cyst. Cortex 1991;27:469–473.
13.
Abe K, Yokoyama R, Torifuji S, Yanagihara T: A jargon agraphia and selective agraphia of kana resulting from an infarct in the left middle frontal gyrus (Japanese with English abstract). Jpn J Neuropsychol 1993;9:196–201.
14.
Thogi H, Saitoh K, Takahashi S, Takahashi H, Utsugisawa K, Yonezawa H, Hatano K, Sasaki T: Agraphia and acalculia after a left prefrontal (F1, F2) infarction. J Neurol Neurosurg Psychiatry 1995;58:629–632.
15.
Sakurai Y, Matsumura K, Iwatsubo T, Momose T: Frontal pure agraphia for kanji or kana. Neurology 1997;49:946–952.
Copyright / Drug Dosage / Disclaimer
Copyright: All rights reserved. No part of this publication may be translated into other languages, reproduced or utilized in any form or by any means, electronic or mechanical, including photocopying, recording, microcopying, or by any information storage and retrieval system, without permission in writing from the publisher.
Drug Dosage: The authors and the publisher have exerted every effort to ensure that drug selection and dosage set forth in this text are in accord with current recommendations and practice at the time of publication. However, in view of ongoing research, changes in government regulations, and the constant flow of information relating to drug therapy and drug reactions, the reader is urged to check the package insert for each drug for any changes in indications and dosage and for added warnings and precautions. This is particularly important when the recommended agent is a new and/or infrequently employed drug.
Disclaimer: The statements, opinions and data contained in this publication are solely those of the individual authors and contributors and not of the publishers and the editor(s). The appearance of advertisements or/and product references in the publication is not a warranty, endorsement, or approval of the products or services advertised or of their effectiveness, quality or safety. The publisher and the editor(s) disclaim responsibility for any injury to persons or property resulting from any ideas, methods, instructions or products referred to in the content or advertisements.
You do not currently have access to this content.